Missouri, 2016

Flash Flooding and Hail in Missouri, September 8 to 10, 2016

September 8 to 10, 2016 · NWS SGF · 8 events in 5 counties and zones

Strong to severe thunderstorms produced a few reports of wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe thunderstorms produced a few reports of wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 8, 2:50 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 8, 2:50 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
350 PM CDT THU SEP 8 2016

.SHORT TERM...(This evening through Friday Night)
Issued at 345 PM CDT Thu Sep 8 2016

Scattered storms and showers are currently spreading east across
the area and will continue through the late afternoon hours and
will dissipate from west to east early this evening. Deep layer
shear is on the weak side and therefore will limit the severe
risk with this activity. Wind gusts up to 40mph, cloud to ground
lightning, and brief heavy rain will occur with the stronger storms
this afternoon into early this evening.

Additional storms will develop across central Kansas this evening as
an upper level disturbance tracks across the region. This activity
will spread north across portions of western and central Missouri
tonight. A band of heavy rainfall is expected with this activity
across these locations tonight. This band will likely track north
of a line from Pittsburg Kansas to Lake of the Ozarks, but the
exact track could shift slightly north of south. No severe
weather will occur, but tropical influence from the remnants of
Newton could lead to efficient rain amounts in a narrow band
tonight.

Scattered storms will be possible during the day on Friday but
should not be widespread in nature and should dissipate by early
Friday evening.

An upper level trough will then dive south into the Plains Friday
night and will send a cold front to the southeast. Storms are
expected to develop to the north of the area Friday
afternoon/early evening and spread south into the area Friday
evening and night.

The storms should remain north of I-44 Friday
evening and then move south during the overnight hours.
Instability will weaken through the night, so the showers and
storms are expected to weaken as they spread south across the
area, and could dissipate all together by the time they reach
south central Missouri early Saturday morning. Deep layer shear
will increase across the region as the upper level trough
approaches from the west. The deep layer severe and expected
instability across the region will support a severe risk across
the northern half of the forecast area, generally along and north
of I-44. Mid level lapse rates and warm temperatures in the mid
levels will limit the hail potential. A few of the strongest
storms may be capable of penny size hail but the main severe risk
will be damaging straight line winds and will be isolated in
nature with line segments that can develop.

Additional heavy rainfall will be possible with the storms along
the front. The intensity in the rainfall will decrease from north
to south, especially south of I-44, as the storms weaken. The
heaviest rainfall from the round tonight and again with the round on
Friday night is expected to be across east central Kansas and west
central Missouri where the Flash Flood Watch is effect for.
Therefore, no adjustments are expected to the watch at this time
and will leave as is as these locations are expected to see the
heaviest rainfall amounts of 3 to 4 inches. Else where across the
area generally 1 to 3 inches are expected.

.LONG TERM...(Saturday through Thursday)
Issued at 345 PM CDT Thu Sep 8 2016

A few linger showers may occur across south central Missouri
Saturday morning but will end quickly during the morning hours. A
cooler and drier air mass will spread over the region behind the
front. Highs on Saturday and Sunday afternoons will be in the 70s
as lows in the upper 40s to the lower 50s occur Saturday night
into Sunday morning.

Temperatures will then warm back to near normal with readings in
the lower to middle 80s early next week. Another upper level
trough and cold front will track across the region by the middle
of next week. The front will bring additional chances for showers
and storms to the area along with cooler conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Sep 8 2016

For the KSGF, KJLN, and KBBG TAFs: An area of showers and some
embedded thunderstorms are currently pushing through the area
early this afternoon. MVFR visibilities will occur with this
shower activity with IFR visibilities possible with any storm.
This activity will end from west to east this afternoon.

Additional thunderstorm activity is expected across Kansas this
evening and will spread off to the northeast into tonight. This
activity is expected to remain north of the area. Some scattered
showers/storms may be possible late tonight into Friday morning
across the TAF sites but coverage will be more limited and again
the better chances are expected to remain north of the TAF sites.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch from 7 PM CDT this evening through Saturday
     morning for MOZ055-066>068-078.

KS...Flash Flood Watch from 7 PM CDT this evening through Saturday
     morning for KSZ073.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Sep 8, 2:15 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT THU SEP 8 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
315 PM CDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS
  SOUTHEASTERN KANSAS AND THE MISSOURI OZARKS LATE THIS
  AFTERNOON. THIS ACTIVITY WILL THEN DISSIPATE EARLY THIS
  EVENING. BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING
  WILL BE THE HAZARDOUS WITH ANY STORM THIS AFTERNOON.

  ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS
  SOUTH CENTRAL KANSAS THIS EVENING AND WILL SPREAD TO THE
  NORTHWEST ACROSS WEST CENTRAL AND CENTRAL MISSOURI TONIGHT.
  SEVERE STORMS ARE NOT EXPECTED. LOCALLY HEAVY RAINFALL AND
  LOCALIZED FLASH FLOODING POSISBLE MAINLY ALONG AND NORTH OF THE
  HIGHWAY 54 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SCATTERED STORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE AREA
  DURING THE DAY ON FRIDAY. ADDITIONAL STORMS WILL THEN DEVELOP
  LONG A COLD FRONT ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI
  FRIDAY AFTERNOON AND WILL TRACK SOUTH INTO THE AREA FRIDAY
  EVENING AND NIGHT.

  STORM TOTAL RAINFALL AMOUNTS OF ONE TO FOUR INCHES CAN BE
  EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE HIGHEST
  AMOUNTS ARE EXPECTED NEAR THE HIGHWAY 54 CORRIDOR. AROUND ONE
  TO THREE INCHES OF RAINFALL ALONG HIGHWAY 60 AND NORTHWARD.
  RAINFALL RATES IN THESE AREAS MAY BE HIGH ENOUGH TO SUPPORT
  LOCALIZED FLOODING.

  STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN FRIDAY EVENING
  AND NIGHT...PRIMARILY NORTH OF THE INTERSTATE 44 CORRIDOR AS
  THE COLD FRONT MOVES THROUGH THE REGION. DAMAGING STRAIGHT LINE
  WINDS WILL BE THE MAIN RISK...A FEW OF THE STRONGEST STORMS MAY
  BE CAPABLE OF HAIL TO THE SIZE OF PENNIES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

The radar

The Springfield radar (KSGF), 84 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Barry

When
September 8, 5:12 PM CST
Where
Barry County, 5.32 mi NE of Seligman
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.580, -93.870

A large tree was blown down on Highway 112 near Roaring River State Park.

Thunderstorm Wind, Jasper

When
September 8, 6:44 PM CST
Where
Jasper County, 2.14 mi SSW of Morgan Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.140, -94.360

A large tree was blown down southwest of Carthage.

Thunderstorm Wind, Texas

When
September 9, 5:50 PM CST
Where
Texas County, 2.15 mi SE of Dent
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.510, -91.940

There were multiple power lines blown down.

Thunderstorm Wind, Texas

When
September 9, 5:51 PM CST
Where
Texas County, 2.14 mi SSW of Maples
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.550, -91.810

A large tree was blown down on Highway C. Numerous power lines were blown down.

Hail, Greene

When
September 9, 6:00 PM CST
Where
Greene County, 2.75 mi W of Republic
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.120, -93.530

Thunderstorm Wind, Texas

When
September 9, 6:13 PM CST
Where
Texas County, 3.5 mi S of Prescott
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.380, -91.940

A few trees were blown down on State Highway E.

Flash Flood, Morgan

When
September 9, 11:00 PM CST to September 10, 1:00 AM CST
Where
Morgan County, 1.08 mi E of Florence to 1.14 mi E of Florence
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.580, -92.960

Grabriel Creek at State Highway BB was closed due to flooding.

Flash Flood, Morgan

When
September 10, 12:00 AM CST to 2:00 AM CST
Where
Morgan County, 0.13 mi WSW of Versailles to 0.07 mi W of Versailles
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
38.429, -92.832

Water was reported over Marvin Road east of Versailles. Several basements in the city of Versailles were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654849, 654850, 654851, 654852, 654848, 654853, 654846, 654847.